Anti-Inflammatory & Anti-Allergy Agents in Medicinal Chemistry

(Formerly Current Medicinal Chemistry - Anti-Inflammatory and Anti-Allergy Agents)

Bahar Tunctan
Department of Pharmacology
Faculty of Pharmacy
Mersin University
Mersin, 33169
Turkey

Back

Histamine-Dependent and -Independent Hypersensitivity Reactions to Contrast Media: The Impact of Antihistamines

Author(s): Esther A. Coors, Ingrid Bohm.

Abstract:

Contrast media (CM) are widely used substances that may lead to hypersensitivity reactions. Those adverse events can be classified as immediate reactions that occur within the first hour after administration of CM or delayed reactions that develop after more than one hour and during the following 7 days. The pathomechanisms for both types of reactions are still not fully clear. Only in a minority of cases with immediate reactions an IgE-mediated pathway has been shown. In most cases, different mechanisms lead to the release of histamine and other mediators, thus provoking the symptoms of anaphylaxis. These reactions may either occur immediately after CM-injection or delayed. Moreover, some of the delayed reactions seem to be mainly T-cell mediated. Antihistamines are used in the treatment of adverse reactions as well as in the prophylaxis for patients with a history of a hypersensitivity reaction. Although the clinical aspect of frequently occurring reactions like urticaria, and angioedema (type I-reactions and type I-like reactions) implicates a first line application for antihistamines, the clinical experience shows that some cases do not respond to these agents. Therefore, it seems likely that other mediators such as leukotrienes might be involved in mediating CM-induced reactions.

Keywords: Contrast media, hypersensitivity, immediate reactions, delayed reactions, treatment, prophylaxis

Order Reprints Order Eprints Rights & PermissionsPrintExport

Article Details

VOLUME: 5
ISSUE: 2
Year: 2006
Page: [99 - 104]
Pages: 6
DOI: 10.2174/187152306776872505
Price: $58